Constipation in patients

Please be aware - this information is for healthcare professionals

When someone is terminally ill, their eating habits and medication may change, which can lead to constipation. Constipation can be caused by a number of issues and should not be underestimated, because it can be both distressing and uncomfortable for the person affected.

As the person approaches the deterioration/dying phase, constipation may become a bigger issue because the way you manage their toileting (eg using a commode, pads or bed pan) changes. Constipation may cause nausea, vomiting and sometimes confusion. 

How can I prepare myself before speaking to the patient about constipation?

There are lots of things to consider when treating constipation, and a person-centred approach and assessment is very important. You may find it helpful to consider the following questions before speaking to the patient:

  • Is this a subject that I am going to be able to discuss openly?
  • What type of language do I use?
  • How can I maintain the patient’s privacy and dignity?

How should I talk to the patient about constipation?

Be aware that constipation can be a sensitive and embarrassing issue for some people. The type of language you use to speak about constipation should be carefully considered to avoid causing offence to the patient. Try to use clear, plain English, as this could help the patient understand what you have told them.

It’s also important not to treat constipation as an embarrassing joke. Remember to use professional language when speaking to the patient, their family or carer and other professionals, rather than using informal words. When you speak to the patient, think about who else is present as it may be necessary to check that they feel comfortable talking about their constipation in front of others. You can find more information on communication here.

back to top

What should I consider when getting a patient’s history?

If you have been told or suspect that your patient is constipated, check their care plan to see if a history or pattern of constipation has been recorded. Look for any recent changes – for example they might have been prescribed an opiate such as oramorph or oxycodone. These drugs can cause constipation, as they slow the mobility of the bowel. It’s important to note that a laxative (also known as an aperient) is normally prescribed at the same time as an opiate, so you could check whether this has been made available to the patient and if it is being taken as prescribed.

Constipation should also be considered if there is abdominal pain or swelling and/or the patient is struggling to pass urine.

When assessing the patient it’s helpful to consider that a reduction in mobility and oral intake of fluids could be a factor in their constipation.

Check whether your patient has a stoma and if they do, think about where it is positioned in relation to the bowel. The position of the stoma will affect their bowel movements – the earlier it is along the bowel, the more fluid the stool will be. If you are assessing for constipation in a person with a stoma, the same principles apply as for someone without a stoma. Keeping this in mind, it is a good idea to take a history, asking questions such as:

  • What is your usual bowel habit? Remember that not everyone ‘goes’ every day.
  • When did you last have a bowel movement?
  • Do you need to strain? Has your stool changed in colour or consistency? This can help you work out whether any bleeding is due to straining.
  • Have you been prescribed laxatives and are you taking them? Sometimes people do not understand the importance of taking regular laxatives and stop taking them after they have had a bowel movement.
  • Have you experienced any pain, nausea or vomiting?
  • Have you passed any flatulence (wind)? If this is not happening, your patient could have a bowel obstruction.  
  • Do you feel bloated or generally unwell?
  • How much fluid are you drinking and passing? Dehydration can cause constipation and urine infection or low urine output
  • Have you started any new medication? Constipation is a side effect of opiates.
  • Do you have any changes in feeling/sensation below your waist? Spinal cord compression may be considered if the answer is yes.
  • Do you have any haemorrhoids (piles)?

Make sure that your documentation is accurate and uses appropriate language, as this will provide a history to work with, particularly when you need to speak to another professional and give a handover.

back to top

What should I consider when treating constipation?

It is important that the patient has a private and comfortable environment for toileting, particularly if an enema has been prescribed. If possible, think about using a commode rather than a bed pan or pad as this may be more comfortable.

If the patient is still mobile, they may prefer to go to the bathroom. Using a low footstool to raise the feet slightly and encouraging the patient to lean forward can sometimes help ease bowel movements. It’s a good idea to discuss this with the patient to establish what they would prefer. 

If the patient appears to have diarrhoea, it may be caused by constipation overflow. This occurs when there is a solid amount of stool in the rectum which is bypassed by more fluid stool. It is important that the right diagnosis is made in this situation, as incorrect prescribing can make constipation overflow worse. This may involve a rectal examination performed by someone who is qualified to do so.

Nausea and vomiting may also occur if the bowel is obstructed by a tumour or volume of faecal matter. This should be carefully assessed.

back to top

Who else should I talk to?

  • Your patient’s GP
  • A district nurse
  • The specialist palliative care team 

back to top

Points to remember

  • Some people may be embarrassed when discussing bowel movements.
  • Not everyone ‘goes’ every day. Ask about the patient’s usual pattern before jumping to conclusions.
  • There can be several issues causing constipation and sometimes both a laxative and an enema are required.
  • Constipation can cause other symptoms such as pain, nausea, vomiting and confusion
  • Try to increase fluid intake if it is safe to do so (consider whether swallowing is safe). Think about the possibility of a urine infection or low urine output if oral fluid intake is low. 

Let us know what you think

Email your feedback to 

Print this page